Hail, Kiowa
- When
- August 12, 2:45 PM MST to 2:50 PM MST
- Where
- Kiowa County, 9.33 mi NW of Eads
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.590, -102.880
Severe thunderstorms produced hail up to the size of golf balls and wind gusts from 60 to nearly 100 mph from Kiowa to Baca Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced hail up to the size of golf balls and wind gusts from 60 to nearly 100 mph from Kiowa to Baca Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 12, 1:42 PM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 242 PM MDT TUE AUG 12 2008 .SHORT TERM... (TONIGHT AND WEDNESDAY) ...MAIN SHORT TERM CONCERNS REMAIN COVERAGE AND STRENGTH OF CONVECTION... CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING DRY AND MODERATE WESTERLY FLOW ALOFT ACROSS THE REGION WITH A 70KT JET CORE TRANSLATING ACROSS THE GREAT BASIN AND INTO WEST CENTRAL COLORADO ATTM. AT THE SFC...A WEAK LOW IS INDICATED OVER EASTERN LAS ANIMAS COUNTY WITH LEE TROUGHING EVIDENT ALONG A LINE FROM NEAR LHX TO JUST EAST OF LIC. CURRENT DEW PTS MAINLY EAST OF THE TROUGH ARE IN THE 50S TO LOWER 60S...WITH GOOD MIXING WEST OF THE TROUGH OWNING TO DEW PTS IN THE MID 30S TO MID 40S ACROSS THE I-25 CORRIDOR WITH READINGS IN THE MID 20S TO MID 30S ACROSS THE HIGHER TERRAIN ATTM. REGIONAL SATELLITE AND RADARS INDICATING ISOLATED STORMS ACROSS NORTH CENTRAL NEW MEXICO WITH CU BUILDING ACROSS THE EASTERN PLAINS ALONG WITH ONE LONE STORM EAST OF LIC ATTM. TONIGHT...MODELS KEEPING MODERATE WESTERLY FLOW ALOFT WITH SOME UVV PROGGED ACROSS THE FAR EASTERN PLAINS AS UPPER JET CONTINUES TO TRANSLATE ACROSS CENTRAL COLORADO THIS EVENING AND INTO THE CENTRAL AND SOUTHERN HIGH PLAINS OVERNIGHT. MODEL SOUNDINGS INDICATING MODEST ELEVATED CAPES ACROSS THE I-25 CORRIDOR WITH CAPES BETWEEN 1000-2500 J/KG ACROSS THE FAR EASTERN PLAINS ATTM. WITH A FEW MORE HOURS OF HEATING...ALONG WITH THE PROGGED UVV AND LIFT ASSOCIATED WITH LEE TROUGH AND ANY OUTFLOWS...HAVE KEPT SCATTERED POPS ALONG WITH RATON MESA AND ACROSS THE FAR EASTERN PLAINS THROUGH THE EVENING WITH ISOLATED POPS CONTINUING THROUGH THE OVERNIGHT...AS MODELS INDICATING A POSSIBLE MCS MOVING INTO WESTERN KANSAS. WITH THE WESTERLY FLOW ALOFT PROVIDING AMPLE SHEAR...COULD SEE A FEW STRONG TO SEVERE STORMS DEVELOPING ACROSS THE EASTERN PLAINS...WITH HAIL UP TO 2 INCHES AND WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE. HAVE KEPT ISOLATED POPS ACROSS THE HIGHER TERRAIN AND I-25 CORRIDOR THIS EVENING...THOUGH WITH THE DRIER AIR AT THE SFC...AM EXPECTING STORMS THAT CAN FIRE WILL PRODUCE MAINLY VIRGA WITH GUSTY WINDS UP TO 50 MPH. WEDNESDAY...DECREASING WEST TO NORTHWEST FLOW PROGGED ACROSS THE REGION AS JET CORE CONTINUES TO SLIDE SOUTH AND EAST OF THE STATE. MODELS INDICATING SOME INCREASE IN MID AND UPPER LEVEL MOISTURE AND UVV ACROSS WESTERN COLORADO ALONG WITH LEE TROUGHING PERSISTING ACROSS THE EASTERN PLAINS AS A SHORT WAVE EJECTING OFF DEEP NORTHERN TIER LOW ACROSS THE NORTHERN ROCKIES. MODELS SOUNDING INDICATE SIMILAR SET TO TODAY WITH DEEP MIXING AND AFTERNOON DEW PTS IN THE 30S TO LOW 40S THE HIGHER TERRAIN AND I-25...WITH BETTER LOW LEVEL MOISTURE EAST OF THE SFC TROUGH ACROSS THE FAR EASTERN PLAINS AND INTO WESTERN KANSAS...WITH LATEST SPC DAY2 OUTLOOK HAVING THIS AREA IN SLIGHT RISK ONCE AGAIN. WITH THAT SAID....HAVE KEPT ISOLATED POPS ACROSS THE AREA WITH BEST COVERAGE ACROSS THE FAR EASTERN PLAINS...THOUGH HAVE NOT ADDED SEVERE WORDING TO THE ZONES ATTM. TEMPERATURES ALOFT ONLY COOL SLIGHTLY AND HAVE KEPT HIGHS AROUND TODAYS READINGS. -MW .LONG TERM... (THURSDAY THROUGH TUESDAY) ...ONE MORE WARM DAY THURSDAY... ...POTENTIAL FOR SIGNIFICANT WEATHER CHANGE FRI-SUN... ...POSSIBLE MINOR SNOW ACCUMULATIONS ON MOUNTAIN PEAKS FRI-SUN... THURSDAY...NORTHWEST FLOW CONTINUES AHEAD OF THE NEXT WEATHER SYSTEM DROPPING INTO THE NORTHERN ROCKIES/NORTHERN PLAINS. PLENTY OF MOISTURE AND INSTABILITY AROUND TO SUPPORT THE CURRENT THUNDERSTORM FORECAST AND NEAR AVERAGE TEMPERATURES. FIRST WEAK COLD FRONTAL PASSAGE MOVES THROUGH EASTERN CO THURSDAY AFTERNOON. I DIDNT MUCH CHANGES TO THIS FORECAST PERIOD. FRIDAY THROUGH SUNDAY...SHORT AND MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT WITH SOME STOUT WEATHER CHANGES FRIDAY THROUGH AT LEAST THE WEEKEND. OBVIOUSLY...THE DEVIL IS IN THE DETAILS. GFS... NAM-WRF...DGEX...AND ECMWF ALL HAVE SIGNIFICANT 500MB HEIGHT CHANGES...588 DAM TO POSSIBLY 576-579 DAM...BY LATE THIS WEEK AND WEEKEND. LARGE LOW MOVES INTO CO AND CENTRAL PLAINS POSSIBLY FRIDAY. ASSOCIATED 1020-1025MB HIGH PRESSURE SYSTEM MOVES INTO THE NORTHERN ROCKIES/NORTHERN PLAINS WITH THE LEADING EDGE OF MUCH COLDER AIR MASS...E.G. COLD FRONT...MOVES INTO THE EASTERN 1/2 OF CO FRIDAY. WIDESPREAD STRATUS/FOG COULD BE POSSIBLE. ALSO...Q-G ANALYSES ARE SUGGESTING SYNOPTIC SCALE ASCENT WITH THE WEATHER SYSTEM FRIDAY AND FRIDAY NIGHT. CURRENTLY HAVE LOW CHANCE POPS AND THEY COULD INCREASED...BUT WILL GIVE IT A LITTLE MORE TIME SINCE THIS IS OUT IN DAY 3/DAY 3 NIGHT FORECAST PERIODS. MODEL MOS GUIDANCE HAS TAKEN HIGH TEMPERATURES INTO THE 70S ACROSS EASTERN CO AND I WOULDNT BE SURPRISED TO SEE TEMPERATURES NOT EVEN MAKE IT INTO THE 70S ACROSS SOUTHEASTERN CO PLAINS IF THE STRATUS/FOG DEVELOPS AND LOW LEVEL COLD AIR ADVECTION CONTINUES. THE RAW NAM-WRF DIGITAL FORECAST HAS HIGHS IN THE 50S ACROSS THE PALMER DIVIDE AND 60S ACROSS SOUTHEASTERN CO FRIDAY. WET BULB ZERO/FREEZING LEVEL HEIGHTS ARE PROGGED TO BE 10K-12K FT MSL ACROSS THE CENTRAL MOUNTAINS INCLUDING PIKES PEAK...SO THE POTENTIAL FOR MINOR ACCUMULATING SNOW ACROSS THE MOUNTAIN PEAKS WILL BE POSSIBLE. CONFINED ANY THUNDERSTORMS TO BE ACROSS THE CONTINENTAL DIVIDE/SAN LUIS VALLEY AS THE MORE UNSTABLE AIR MASS SHOULD BE IN PLACE IN THAT AREA FRIDAY THROUGH THE WEEKEND. HIGH TEMPERATURES FRIDAY THROUGH THE WEEKEND WILL LIKELY BE SOME 15-25 DEGREES COLDER THAN AVERAGE AUGUST TEMPERATURES AND I WOULDNT BE SURPRISED TO SEE SOME AREAS 30 DEGREES BELOW NORMAL TEMPERATURES. TEMPERATURES ACROSS THE HIGH TERRAIN MAY ONLY GET INTO THE 30S/40S THROUGH THE WEEKEND...AND PEOPLE HEADING INTO THE MOUNTAINS SHOULD MONITOR LATER WEATHER FORECASTS AND DRESS APPROPRIATELY IF HEADING INTO THE HIGH COUNTRY/MOUNTAIN PEAKS. I WENT AHEAD AND ADJUSTED TEMPERATURES DOWN QUITE A BIT BASED ON SURROUNDING OFFICES TO THE NORTH AND CONSISTENT MOS GUIDANCE. BESIDES THE RELATIVELY COLDER TEMPERATURES AT THE MOUNTAIN PEAKS...WINDS WILL BECOME BRISK TO WINDY FRIDAY AFTERNOON AND NIGHT AS 30-40KT MOUNTAIN TOP WINDS DEVELOP WITH THE UPPER LEVEL JET STREAK OVERHEAD. MONDAY AND TUESDAY...ENSEMBLE DATA SUGGEST THE LARGE RIDGE TO THE WEST WILL SLOWLY MOVE BACK INTO THE CENTRAL ROCKIES WITH MODERATING TEMPERATURES AND POSSIBLY DRYING OUT...BUT THE TYPICAL DIURNAL SHOWERS/THUNDERSTORMS WILL BE THE GENERAL RULE OR THAN THE EXCEPTION. HOWEVER...THE POTENTIAL CLOSED LOW BECOMES ORPHANED FROM THE MAIN JET STREAM FLOW AND MIGHT MEANDER AROUND THE CENTRAL ROCKIES AND CENTRAL PLAINS INTO EARLY NEXT WEEK. METZE && .AVIATION... ISOLATED TO SCATTERED TSRA EXPECTED ACROSS THE HIGHER TERRAIN AND EASTERN PLAINS TONIGHT AND AGAIN TOMORROW AFTERNOON...WITH BEST COVERAGE ACROSS THE FAR EASTERN PLAINS WHERE ISOLATED MVFR VIS AND CIGS WILL BE POSSIBLE NEAR STORMS. OTHERWISE VFR CONDITIONS EXPECTED WITH ANY STORMS THAT FIRE ACROSS THE HIGHER TERRAIN AND I-25 CORRIDOR WILL BE HIGH BASED AND PRODUCE GUSTY WINDS TO BETWEEN 40 AND 50 MPH THIS EVENING. -MW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 635 AM MDT TUE AUG 12 2008 COZ058>089-093>099-131245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 635 AM MDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON AND EVENING. LATE THIS AFTERNOON AND EVENING ONE OR TWO OF THE STORMS OVER THE PLAINS MAY BECOME SEVERE. THE BEST CHANCE OF SEVERE WEATHER TODAY WILL GENERALLY BE NORTH AND EAST OF A LINE FROM COLORADO SPRINGS TO LA JUNTA TO SPRINGFIELD. THE PRIMARY THREATS WILL BE HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH. ALL THUNDERSTORMS TODAY WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY...ISOLATED THUNDERSTORMS ARE EXPECTED...MAINLY OVER THE MOUNTAINS AND FAR EASTERN PLAINS. THE PRIMARY THREATS WILL BE LIGHTNING...WIND GUSTS TO 50 MPH...AND HAIL UP TO 1/2 INCH IN DIAMETER. A FEW STORMS ALONG THE KANSAS BORDER COULD BE SEVERE... PRODUCING WIND GUSTS TO 60 MPH OR MORE AND HAIL UP TO 1 INCH IN DIAMETER. THURSDAY THROUGH MONDAY...A STRONG COLD FRONT WILL MOVE INTO THE REGION...RESULTING IN SCATTERED THUNDERSTORMS. THE PRIMARY THREATS WILL BE LIGHTNING...WIND GUSTS TO 50 MPH AND HAIL UP TO 1/2 INCH IN DIAMETER. A FEW STORMS ON THE PLAINS COULD BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS. 44/50
The national radar mosaic for the moment the first event began.
11 hail, 2 thunderstorm wind. Local standard time, as filed.
Several airport hangars were destroyed and a few planes were damaged at the Springfield Airport due to a powerful microburst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132788, 132789, 132790, 132791, 132792, 132798, 132793, 132794, 132795, 132799, 132796, 134224, 132797.